Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

August 7, 2021DeKalb County, Indiana

NWS Northern Indiana issued this special weather statement at Aug 7, 2021, 9:28 PM EDT for DeKalb County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 9:28 PM EDT (01:28 UTC)
Expired
Aug 7, 2021, 10:00 PM EDT
In force
32 min
Issued by
NWS Northern Indiana
Hail
0.50 in
Wind
40

County DeKalb County, IN

The radar

The Northern Indiana radar (KIWX), 48 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

676 
WWUS83 KIWX 080128
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
928 PM EDT Sat Aug 7 2021
 
INZ008-009-018-080200-
Noble IN-De Kalb IN-Allen IN-
928 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of north central Allen,
southeastern Noble and southwestern De Kalb Counties through 1000 PM
EDT...

At 927 PM EDT, Doppler radar was tracking a strong thunderstorm near
Avilla, or near Garrett, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Garrett and Huntertown around 940 PM EDT.

Other locations in the path of this storm include Auburn.

This includes Interstate 69 in Indiana between mile markers 318 and
330.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4120 8507 4126 8527 4138 8524 4138 8502
TIME...MOT...LOC 0127Z 287DEG 14KT 4133 8520 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Brown

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 7, 7:13 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 7, 7:13 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
713 PM EDT Sat Aug 7 2021

.SYNOPSIS...
Issued at 308 PM EDT Sat Aug 7 2021

Showers and thunderstorms will diminish early this evening. Then,
dry conditions are expected late tonight through Sunday night.
Hot and humid with heat indices around or above 90 degrees to
start the week The next chance of storms arrives Monday into
Monday night.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 308 PM EDT Sat Aug 7 2021

The MCV forcing the morning thunderstorms and associated large
scale trough shifts east allowing ridging to move into the area
during the afternoon as signified by the increasing heights. Even
still, a few showers and storms are possible this evening as
SBCAPE increases to 2000 to 3000 J/kg, low level moisture remains
in the atmospheric column, and weak disturbances move across the
area in the flow allowing for low level convergence. Any showers
and storms that do pop off are expected to dissipate especially
between 0z and 3z as heating begins to wane. Also, during the day,
we see the dew points creep into the low 70s especially west of
IN-15, so the low temperatures tonight will not be able to fall
much farther than the upper 60s to perhaps mid 60s in some
outlying areas near Hillsdale county.

Continually building height rises from this afternoon/evening will
lead to a brief reprieve from the storm weather and a drier day on
Sunday as the ridge moves into the area. Farther advancement of the
low level jet into the area will continue to allow for warm and
moist advection and our first chance, of a few in a row, nearing 90
degrees in many spots and heat indices in the low to mid 90s.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 308 PM EDT Sat Aug 7 2021

The reprieve is over early Monday morning as the next wave moves in.
So we'll likely have some debris clouds around during the morning
hours and if the morning storms push out an outflow boundary,
that'll dictate where storms form during any afternoon initiation,
especially with minimal shear overhead. This thunderstorm
activity will also dictate what high temperatures end up being.
Can see them getting well into the 80s, but if cloud cover
prevents surface heating and with the increased dew points, we may
struggle to reach 90 degrees.

As Monday's trough leaves along with the larger scale forcing,
height rises occur and ridging moves in. However, can't totally rule
out thunderstorms, especially diurnally forced ones as long as any
left over morning debris clouds break up. With the warm advection
signal showing up in the pattern on this day, it's likely our best
chance at approaching 100 degree heat indices across the area with
forecast temperatures surpassing 90 degrees in many locations and
dew points in the mid 70s. This is as 850mb temps approach 19 to 22C
and 20 to 25 mph breezes likely occur within the mixed layer.

Heights fall again Wednesday as a trough comes in from the north.
Perhaps that forcing paired with the diurnal forcing will be enough
to set off showers and storms during the day. So once again we'll
need to keep an eye on thunderstorm activity to see if we can reach
90 degrees south of US-24 or west of IN-15. At the very least, the
mid 70s dew points continue to keep it humid.

One last day of diurnally forced showers and storms and hot temps in
the upper 80s to around 90 degrees may reach mid to upper 90s heat
indices on Thursday ahead of the front, which has been delayed until
Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 706 PM EDT Sat Aug 7 2021

Compared to last night, a quieter TAF period is expected.
Satellite shows a decreasing cumulus field which indicates a
stabilizing atmosphere and a decreasing TSRA concern. High clouds
will spill in over KSBN tonight as a thunderstorm complex is
expected to pass well north of the terminal. There is a non-zero
chance for patchy fog toward sunrise at both sites, but ensemble
probabilities are low. Wind becomes southwesterly Sunday
afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Roller/Brown
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Brown

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 7, 3:40 PM EDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
340 PM EDT Sat Aug 7 2021

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-081945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
340 PM EDT Sat Aug 7 2021 /240 PM CDT Sat Aug 7 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...This afternoon and tonight.

A shower or storm is possible into the late afternoon or early
evening with locally heavy rain, hail and gusty winds the greatest
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible each day Monday through Thursday with the
best chances on Monday and Wednesday. The storms may be accompanied
by strong gusty winds and locally heavy rain.

Afternoon heat indices are expected rise to between 95 and 105
degrees Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 5:01 PM EDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
501 PM EDT Sat Aug 7 2021

INZ018-025-026-072130-
Huntington IN-Wells IN-Allen IN-
501 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southwestern Allen,
northeastern Huntington and north central Wells Counties through 530
PM EDT...

At 501 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Huntington, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Huntington, north central Wells and southwestern Allen Counties in
northeastern Indiana, including the following locations... Aboite,
Mahon, Roanoke and Zanesville.

This includes the following highways...
 Interstate 469 near mile marker 3, and between mile markers 7 and 8.
 Interstate 69 in Indiana between mile markers 289 and 297.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4100 8547 4101 8546 4100 8534 4101 8534
      4101 8533 4092 8521 4088 8528 4084 8539
TIME...MOT...LOC 2101Z 319DEG 8KT 4098 8539

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Brown
Special weather statement, Aug 7, 9:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
928 PM EDT Sat Aug 7 2021

INZ008-009-018-080200-
Noble IN-De Kalb IN-Allen IN-
928 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of north central Allen,
southeastern Noble and southwestern De Kalb Counties through 1000 PM
EDT...

At 927 PM EDT, Doppler radar was tracking a strong thunderstorm near
Avilla, or near Garrett, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Garrett and Huntertown around 940 PM EDT.

Other locations in the path of this storm include Auburn.

This includes Interstate 69 in Indiana between mile markers 318 and
330.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4120 8507 4126 8527 4138 8524 4138 8502
TIME...MOT...LOC 0127Z 287DEG 14KT 4133 8520

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Brown

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:43 PM EDTSmall Craft AdvisoryIWX7 hr

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.